North Carolina, 2010Lightning Strike in North Carolina, August 18, 2010
August 18, 2010 · NWS ILM · 1 event in 1 county or zone
Lightning struck a house north of Masonboro.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a house north of Masonboro.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 18, 2:00 PM EST, 5 minutes earlier.
Area forecast discussion, Aug 18, 2:00 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT WED AUG 18 2010
.SYNOPSIS...
A WEAK COLD FRONT WILL SLOWLY MOVE ACROSS THE REGION THROUGH
THURSDAY NIGHT AND FRIDAY. CONDITIONS WILL DRY OUT A BIT FRIDAY AND
SATURDAY. A MOIST SOUTHERLY FLOW WILL DEVELOP SUNDAY INTO EARLY NEXT
WEEK AS ANOTHER COLD FRONT MOVES SLOWLY THROUGH THE AREA.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...THE CAP WITHIN THE ATMOSPHERIC PROFILE HAS
BASICALLY ERODED THIS AFTERNOON ALLOWING THE SEA BREEZE TO INDUCE
CONVECTION ALONG ITS BOUNDARY. INLAND...DIFFERENTIAL HEATING HAS
ALSO RESULTED IN CONVECTION SPROUTING UP. THE MAIN VARIETY OF THIS
ACTIVITY IS THE POPCORN VARIETY AND WILL LIVE/DIE BY THE DIURNAL
CYCLE. HOWEVER...WITH SFC FRONTAL BOUNDARY SNAKING SOUTHWARD
TONIGHT...THE MORE ORGANIZED CONVECTION FIRING ALONG IT WILL LIKELY
MOVE ACROSS THE NORTHERNMOST PORTION OF THE ILM CWA LATE
TONIGHT/OVERNIGHT...BETWEEN MIDNIGHT AND DAYBREAK...AND WILL THERE4
KEEP A 20-40 POP ACROSS THE ILM CWA...WITH THE HIER POPS ADVERTISED
ACROSS THE NORTHERN PORTIONS. THIS WILL BE 1 OF THE WARMER NIGHTS
COMPARED TO THE PAST SEVERAL... WITH NEAR 80 AT THE COAST AND MID
70S INLAND. DEWPOINTS WILL NEED TO BE ADJUSTED UPWARDS INTO THIS
EVENING...ESPECIALLY WITH BOTH MYRTLES REPORTING LOW 80S EARLY THIS
AFTERNOON.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...MID AND UPPER RIDGING WILL HAVE LESS OF A
PRECIP LIMITING IMPACT ACROSS THE AREA DURING THURSDAY. MODERATE
INSTABILITY ALONG WITH HIGH PRECIPITABLE WATER WILL LEAD TO
SCATTERED SHOWERS AND THUNDERSTORMS WHICH WILL LIKELY CARRY INTO
THURSDAY NIGHT. EXPECT THE FOCUS FOR STORMS TO SHIFT OFF THE COAST
FRIDAY AS DRIER MID-LEVEL AIR BUILDS SOUTH FROM THE MID-ATLANTIC
REGION. HOWEVER...EXTREME SOUTHERN ZONES STILL MAY SEE WIDELY
SCATTERED STORMS SITUATED IN A BETTER MOISTURE PROFILE. A BLEND OF
MAV/MET NUMBERS APPEAR REASONABLE THROUGH THE SHORT TERM
PERIOD...WHICH CONTINUE TO BE ABOVE NORMAL.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 PM WEDNESDAY...WEAK UPPER RIDGE CONTINUES TO BREAK DOWN AND
RETREAT WEST SAT. SUN WEAK 5H TROF/CUTOFF LOW OVER THE NORTHEAST
STARTS TO DRIFT SOUTH MOVING OVER THE MID-ATLANTIC STATES LATE IN
THE PERIOD. AT THE SURFACE DISSIPATING FRONT SOUTH OF THE AREA SAT
MAY TRY AND PUSH BACK NORTH LATE SUN...BUT AT THIS POINT VERY LITTLE
WILL BE LEFT OF IT. DRY AIR IN PLACE AND LACK OF ANY SIGNIFICANT
FEATURES...AT THE SURFACE OR ALOFT SHOULD LEAD TO A FAIRLY DRY DAY
ON SAT. SLIGHTLY HIGHER POPS SUN WITH MORE MOISTURE IN PLACE LEADING
TO A LITTLE MORE CONVECTION. NEXT COLD FRONT MOVES ACROSS THE AREA
MON BUT WITH LIMITED UPPER SUPPORT WILL KEEP CHC POPS FOR MON. FRONT
REMAINS OFFSHORE TUE/WED BUT WITH LINGERING MOISTURE AND THE
POSSIBILITY OF SHORTWAVES ROTATING AROUND BASE OF 5H TROF WILL CARRY
SLIGHT CHC TO CHC POPS BOTH DAYS. TEMPERATURES WILL BE NEAR TO
SLIGHTLY ABOVE CLIMO THROUGH THE PERIOD.
.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
AS OF 18Z...EXPECT CONVECTION TO BE THE POPCORN VARIETY AND
ISOLATED/WIDELY SCATTERED. LOOK FOR ISOLATED ACTIVITY ALONG
THE SEA BREEZE BOUNDARY EARLY...WITH CONVECTION FIRING LATE ALONG
THE LBT-FLO LINE DUE TO DIFFERENTIAL HEATING. LATER TONIGHT INTO
THURSDAY...THE FRONTAL BOUNDARY DROPPING SOUTH MAY RESULT IN
CONTINUED OVERNIGHT CONVECTION OR AN EARLY START TO CONVECTION
THURSDAY MORNING. THIS CONVECTION IS EXPECTED TO BECOME MORE
WIDESPREAD DURING THURSDAY. THERE WILL BE ISOLATED STRATUS
OVERNIGHT...BUT FEEL MID CLOUD DEBRIS FROM CONVECTION WILL NOT ALLOW
US TO RADIATE EFFICIENTLY. EXPECT MAINLY SOUTHWEST FLOW THROUGH THE
FORECAST PERIOD...EXCEPT SOUTH ALONG THE COASTAL TERMINALS DUE TO
THE SEA BREEZE THROUGH MID-EVENING.
EXTENDED OUTLOOK...SCATTERED CONVECTION IS EXPECTED THURSDAY EVENING
THROUGH FRIDAY MORNING. ISOLATED ACTIVITY FRIDAY AFTERNOON THROUGH
SUNDAY. MORNING FOG/STRATUS POSSIBLE EACH DAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...SEA BREEZE CIRCULATION TO AID WINDS INTO THIS
EVENING...WHICH WILL TRANSITION TO A LOW LEVEL JET UNDER 1K FT FOR
THE REMAINDER OF THE NIGHT. THIS WILL RESULT IN WINDS STAYING ACTIVE
THROUGH TONIGHT...WITH DIRECTIONS VEERING TO WSW BY DAYBREAK
THURSDAY. 8 SECOND 1-2 FOOT EASTERLY SWELL WILL TRANSITION INTO
AROUND A 2 FOOT 10 SECOND EASTERLY SWELL BY DAYBREAK THURSDAY...VIA
WAVEWATCH3. ADDED WIND CHOP BY SWAN MODEL OUTPUT INDICATES TOTAL
SIGNIFICANT SEAS WILL RANGE BETWEEN 2 AND 4 FEET OVERNIGHT...WITH
THE HIER SEAS OFF OF CAPE FEAR...IN THE VICINITY OF FRYING PAN
SHOALS.
SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...W-SW FLOW EARLY THURSDAY WILL BACK TO A SW-S
DURING THE DAY AS THE SEA BREEZE TAKES HOLD. SPEEDS WILL INCREASE A
NOTCH OR TWO DURING THIS TIME. SW FLOW IN THE 10-15 KT RANGE WILL
PREVAIL THURSDAY NIGHT AHEAD OF A WEAK SOUTHWARD MOVING FRONT. BY
DAY BREAK FRIDAY EXPECT TEMPORARY OFFSHORE FLOW AS THE FRONT NEARS
THEN TURNING EASTERLY AS THE FRONT DROPS ACROSS THE WATERS. WAVE
HEIGHTS WILL AVERAGE 3 FT ACROSS MOST OF THE WATERS DURING THE SHORT
TERM PERIOD...BUT ARE EXPECTED TO INCREASE TO 3-4 FT AWAY FROM THE
COAST LATE IN THE PERIOD.
LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 3 PM WEDNESDAY...LIGHT NORTH TO NORTHEAST WINDS SAT AND SUN
WILL BRIEFLY BECOME SOUTHERLY SUN NIGHT INTO MON AS NEXT WEAK
BOUNDARY DROPS IN FROM THE NORTHWEST. OFFSHORE FLOW WILL DEVELOP
LATE MON AS BOUNDARY MOVES OFF THE COAST. GRADIENT REMAINS UNCHANGED
THROUGH THE PERIOD WITH SPEEDS IN THE 10 TO 15 KT RANGE...THOUGH
CLOSER TO 10 KT FOR A MAJORITY OF THE TIME. SEAS WILL REMAIN IN THE
2 TO 3 FT RANGE FOR THE DURATION OF THE PERIOD.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...DCH
SHORT TERM...SRP
LONG TERM...III
AVIATION...DCH/HDL
Hazardous weather outlook, Aug 18, 2:18 AM EST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
318 AM EDT WED AUG 18 2010
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-190730-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
318 AM EDT WED AUG 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-190730-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
318 AM EDT WED AUG 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lightning, New Hanover
- When
- August 18, 2:05 PM EST
- Where
- New Hanover County, 1.5 mi NNE of Seagate
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 34.240, -77.840
Lightning struck a NWS employee's house, causing some structural damage and a fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Mississippi, August 18 to 19, 2010$2.0 million · 7 events
- Flash Flooding in Tennessee, August 18, 2010$1.2 million · 2 events
- Flash Flood and Lightning Strikes in Louisiana, August 18 to 19, 2010$901,000 · 4 events
- Flash Flood and Flood in Louisiana, August 18 to 19, 2010$256,000 · 50 kt wind · 5 events
- Heavy Rain in Georgia, August 18, 20104 injured · $30,000 · 1 event
- Strong Wind in California, August 18, 2010$100,000 · 1 event
- Flash Flooding and Damaging Wind in Tennessee, August 18, 2010$45,000 · 60 kt wind · 3 events
- Flash Flood and Damaging Winds in South Carolina, August 18, 2010$34,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Virginia, August 18, 2010$25,000 · 6 events
- Flash Flooding and Flooding in Kentucky, August 18, 201012 events
- Flash Flooding in Mississippi, August 18, 2010$15,000 · 2 events
- Flash Flooding and Flooding in Kentucky, August 18, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258018.